Alert archive / New Mexico / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 66, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 17, 2000, 6:30 PM MDT for Union County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 17, 2000, 6:30 PM MDT (00:30 UTC)
- Expired
- Jul 17, 2000, 7:30 PM MDT
- In force
- 60 min
- Issued by
- NWS Albuquerque, NM
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Union County, NM
The radar
The Amarillo radar (KAMA), 184 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 769 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2681 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KABQ 180035
SVRABQ
NMC059-180130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
630 PM MDT MON JUL 17 2000
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN UNION COUNTY IN NORTHEAST NEW MEXICO
* UNTIL 730 PM MDT
* AT 626 MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS EXTENDING FROM THE TEXAS LINE
NORTHEAST OF SENECA SOUTHWEST TO NEAR PASAMONTE. ANOTHER SEVERE
STORM WAS LOCATED IN ADVANCE OF THIS LINE...ABOUT 10 MILES
NORTHWEST OF SEDAN. MOVEMENT WAS TOWARDS THE EAST-SOUTHEAST AT
NEAR 15 MPH.
* SEVERE THUNDERSTORMS WILL BE...
OVER CLAYTON AT 635 PM MDT AND THROUGH SEDAN BETWEEN 645 PM AND
700 PM MDT.
AT 555 PM...THE PUBLIC REPORTED GOLFBALL SIZE HAIL THAT FELL FOR
ABOUT TEN MINUTES NEAR SENECA.
THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
CAN CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER IN A STURDY
BUILDING.
LAT...LON 3682 10301 3612 10371 3611 10336 3590 10304
3642 10305What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:27 PM MDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 17, 3:27 PM MDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 327 PM MDT MON JUL 17 2000 MODELS ARE IN GENERAL AGREEMENT WITH BUILDING 500 MB RIDGE OVER THE FOUR CORNERS AREA DURING THE NEXT FEW DAYS. 850-500 MB THICKNESS VALUES ARE LIKELY TO INCREASE...SUGGESTING A WARMING TREND WITH LOWER CHANCES OF PRECIPITATION. THE PRESENCE OF RESIDUAL LOW LEVEL MOISTURE WOULD SUGGEST AT LEAST A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...ESPECIALLY ALONG THE HIGHER TERRAIN. CURRENT THINKING IS THAT RIDGING WILL BE THE PREDOMINANT FEATURE THROUGH THE EXTENDED PERIOD. THE ETA AND AVN ARE MOST AGGRESSIVE WITH THICKNESS INCREASE. IT APPEARS THAT A COMPROMISE BETWEEN NGM AND ETA/AVN WOULD BE THE REASONABLE SOLUTION. ALSO...PREVIOUS DISCUSSION MENTION THAT MRF BUILDS A MASSIVE RIDGE WEST OF NM...SUGGESTING UNSEASONABLY WARM AND DRY CONDITIONS. WEIGHING THE IDEA THAT THE RIDGE WILL NOT BE AS STRONG OR WELL DEFINED...AND THE FACT THAT SUFFICIENT LOW LEVEL MOISTURE IS IN PLACE...AND HEATING WILL BE EFFECTIVE...SO WILL CONTINUE TREND OF PARTLY CLOUDY SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE EXTENDED. KMV ABQ BB 064/095 064/095 06.4 33222 SAF BB 059/089 057/090 059 33322 TCC BB 068/098 069/098 068 33211 .ABQ...NONE.
In the hours before
Local storm report, Jul 17, 1:39 PM MDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
139 PM MDT MON JUL 17 2000
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM MORA NM .88 INCH HAIL
07/17/00 MORA Dime to Nickel sized hail
covered the ground.
KMVLocal storm report, Jul 17, 3:13 PM MDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
313 PM MDT MON JUL 17 2000
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM RATON NM 1.00 INCH HAIL
07/17/00 COLFAX 1.00 - 1.25 INCH HAIL
REPORT BY PUBLIC IN RATON
KMV|Local storm report, Jul 17, 3:23 PM MDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
323 PM MDT MON JUL 17 2000
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM SPRINGER NM 1.00 INCH HAIL
07/17/00 COLFAX 0.88-1.00 INCH HAIL
REPORTED BY PD IN
SPRINGER
KMVLocal storm report, Jul 17, 6:19 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
619 PM MDT MON JUL 17 2000
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0540 PM 5 N GLENRIO NM 1.00 INCH HAIL
07/17/00 QUAY QUARTER SIZE HAIL AND .80
INCHES RAINFALL IN 30
MINUTES REPORTED BY
PUBLIC 1/4 MILE WEST
OF TX BORDER AND 5 MILES
NORTH OF INTERSTATE
40.
0555 PM 21 NNE CLAYTON NM 1.75 INCH HAIL
07/17/00 UNION GOLFBALL SIZE HAIL FELL
FOR ABOUT 10 MINUTES AS
REPOReTED BY PUBLIC IN
MOSES.
CSMThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:30 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 30 min |
| Jul 18, 2:03 PM MDT | Flash Flood Warning | ABQ | Los Alamos, Rio Arriba, Sandoval | 117 min |
| Jul 18, 3:50 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 40 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.